Alert archive / South Carolina / Flash Flood Warnings in 2004

Flash Flood Warning 5, NWS Columbia, SC

August 2, 2004Lee County, South Carolina

NWS Columbia, SC issued this flash flood warning at Aug 2, 2004, 5:09 PM EDT for Lee County, South Carolina. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 2, 2004, 5:09 PM EDT (21:09 UTC)
Expired
Aug 2, 2004, 6:00 PM EDT
In force
51 min
Issued by
NWS Columbia, SC
Area
Counties, with a storm outline in the text

County Lee County, SC

The radar

The Columbia radar (KCAE), 85 km from the middle of the area, began a volume at 21:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 9.2 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2004-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1653 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2004-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1653 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
464 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
48 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS52 KCAE 022110
FFWCAE
SCC061-022200-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
509 PM EDT MON AUG 2 2004

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  LEE COUNTY IN CENTRAL SOUTH CAROLINA
  THIS INCLUDES THE CITY OF BISHOPVILLE

* UNTIL 600 PM EDT

* AT 5 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
THUNDERSTORMS WITH HEAVY RAINFALL OVER THE NORTHERN HALF OF LEE 
COUNTY...FROM BISHOPVILLE TO LUCKNOW. DOPPLER RADAR ESTIMATED 
RAINFALL AMOUNTS BETWEEN 3 AND 4 INCHES OF RAIN HAS FALLEN SINCE 4 
PM. 

ADDITIONAL RAINFALL AMOUNTS UP TO 2 INCHES ARE POSSIBLE IN THE 
WARNED AREA.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...
800...7 7 5...7 1 9 9.

LAT...LON 3439 8018 3435 8042 3411 8052 3416 8013

$$

LM

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this flash flood warning went out at Aug 2, 2:45 PM EDT, 2 hours 24 minutes earlier.

Area forecast discussion, Aug 2, 2:45 PM EDT, 2 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
245 PM EDT MON AUG 2 2004

.SHORT TERM...
TONIGHT-WED NIGHT:

TS ALEX STILL DRIFTING NE OFF THE COAST. BANDS OF SHOWERS AND
THUNDERSTORMS ASSOCIATED WITH THE TS ARE MOVING WEST ACROSS THE
AREA THIS AFTERNOON AND WILL CONTINUE INTO THIS EVENING. WILL KEEP
CHANCE POPS ACROSS THE AREA AS DIURNALLY DRIVEN CONVECTION WILL
WANE BY MIDNIGHT. WV IMAGERY INDICATES A DIGGING TROUGH APPROACHING
FROM THE WEST WITH PLENTY OF DRY AIR INTO THE OHIO VALLEY. MODELS
WERE NOT AS STRONG WITH THIS FEATURE YESTERDAY. THIS LOOKS LIKE IT
WILL MOVE INTO THE AREA ON TUESDAY AND WED AND WILL GIVE US DRY
WEATHER BOTH DAYS. RESIDUAL LOW LEVEL MOISTURE INDICATED ON THE
CROSS SECTIONS WILL PROVIDE ENOUGH MOISTURE FOR ISOLATED SHOWERS
AND THUNDERSTORMS TUE EVENING. WED IS SHAPING UP TO POSSIBLY BE THE
HOTTEST DAY OF THE SUMMER WITH TEMPS REACHING THE UPPER 90S TO NEAR
100. DRY AIR ALOFT AND DOWNSLOPING WILL HEAT THINGS UP AROUND HERE.
RH VALUES ARE IN THE MID TO UPPER 60S...SO HEAT INDEX VALUES WILL
APPROACH 105 ON WED.

.LONG TERM...
THURS-MON:

GFS IS SHOWING THAT A COLD FRONT IS EXPECTED TO MOVE INTO THE AREA ON
THURSDAY AND A WEAK UPPER LEVEL DISTURBANCE WILL RIDE ALONG THE
FRONT GIVING US A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS.
HOWEVER MOISTURE IS LIMITED AND THINK THE GFS IS OVERDONE WITH
QPF. FRI THROUGH SUNDAY LOOKS DRY WITH MOSTLY CLEAR SKIES AND
GRADUALLY COOLING TEMPS AS LONG WAVE TROUGH MOVES INTO THE AREA.
COOLEST DAY WILL BE ON SATURDAY WITH HIGHS IN THE MIDDLE 80S AND LOWS
IN THE LOWER 60S.

&&

.AVIATION...
TROPICAL STORM ALEX OFF THE SC COAST TODAY IS EXPECTED TO HEAD
NORTHEAST TONIGHT. THE CIRCULATION WILL PRODUCE A NORTHERLY WIND
AROUND 10 KTS TODAY BECOMING LIGHTER TONIGHT. LOW LEVEL MOISTURE
CONTINUES THROUGH TONIGHT. EXPECT SCATTERED TO BROKEN CLOUDS AT
AROUND 3K FT TODAY AND TONIGHT RISING TO SCATTERED 5K FT ON TUESDAY.
VISIBILITY GENERALLY UNRESTRICTED EXCEPT BRIEFLY MVFR IN SCATTERED
SHOWERS THIS AFTERNOON.
&&

.PRELIMINARY POINT TEMPS/POPS...
COLUMBIA     72  92  72  98 /  30  20  10  10
AUGUSTA      70  94  70  99 /  30  20  10  10
SUMTER       72  92  73  98 /  30  20  10  10
ORANGEBURG   73  93  73  99 /  30  20  10  10
&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.
&&

04/17
Hazardous weather outlook, Aug 2, 4:18 AM EDT, 12 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
418 AM EDT MON AUG 2 2004

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-030818-
AIKEN SC-BAMBERG SC-BARNWELL SC-BURKE GA-CALHOUN SC-CHESTERFIELD SC-
CLARENDON SC-COLUMBIA GA-EDGEFIELD SC-FAIRFIELD SC-KERSHAW SC-
LANCASTER SC-LEE SC-LEXINGTON SC-LINCOLN GA-MCCORMICK SC-MCDUFFIE GA-
NEWBERRY SC-ORANGEBURG SC-RICHLAND SC-RICHMOND GA-SALUDA SC-
SUMTER SC-
418 AM EDT MON AUG 2 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA
AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA.

.DAY ONE...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...
WARM ADVECTION AHEAD OF A COLD FRONT WILL PUSH HEAT INDEX
VALUES TO NEAR 105 DEGREES WEDNESDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

RCC

Nearby

Flash Flood Warnings in South Carolina, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.